Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 21, 2021, 9:37 PM MDT for Blaine County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 9:37 PM MDT (03:37 UTC)
- Expired
- Aug 21, 2021, 10:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.00 in
- Wind
- 30
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 184 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WWUS85 KTFX 220337
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
937 PM MDT Sat Aug 21 2021
MTZ011-013-047-220415-
Chouteau MT-Hill MT-Blaine MT-
937 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of western Blaine,
southeastern Hill and northeastern Chouteau Counties through 1015 PM
MDT...
At 936 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Chinook to 22 miles southwest
of Fort Belknap to 25 miles west of Hays to 23 miles north of
Winifred. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Havre, Chinook, Harlem, Lohman, Lloyd, Cleveland and Zurich.
This includes Highway 2 between mile markers 386 and 425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4899 10910 4863 10883 4833 10871 4797 10869
4779 10950 4852 10967
TIME...MOT...LOC 0336Z 218DEG 32KT 4857 10937 4834 10920 4803 10920
4791 10936
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
MoldanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 8:19 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 21, 8:19 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 819 PM MDT Sat Aug 21 2021 .SYNOPSIS... Some showers and a few thunderstorms are expected later this afternoon and evening, with gusty winds possible around some of them. Otherwise, highs should rebound into the 70s at lower elevations for much of the area tomorrow and Monday, and through most of next week. The area should be dry most of the time next week, though a few periods of showers are possible. && .DISCUSSION... Showers and thunderstorms will continue to track to the northeast through western and central Montana tonight. Have had reports of wind gusts over 50 mph in far southwestern Montana during the afternoon; but, convection is weakening somewhat and am not expecting thunderstorm gusts to exceed 40 mph for the rest of the night. Models continue to indicate that precipitation chances will end by late Sunday morning with mostly sunny, dry, and warmer conditions expected Sunday afternoon and Monday. Current forecast package has an excellent handle on the situation and no updates are required this evening. mpj && .AVIATION... 535 PM MDT Sat Aug 21 2021 (22/00Z TAF period) Upper level wave over southern Idaho moves eastward along the Montana/Wyoming border overnight, then lifts northeastward into Saskatchewan on Sunday. Low and mid level clouds will bring scattered showers and thunderstorms through central and southwestern Montana overnight. VFR conditions will prevail but some areas of IFR/MVFR visibility/ceilings are possible in precipitation. Skies clear out from southwest to northeast late Sunday morning into the afternoon. mpj && .PREV DISCUSSION... /ISSUED 535 PM MDT Sat Aug 21 2021/ The most impactful weather of the forecast period currently looks to be this afternoon through tonight, as showers and thunderstorms will push across the area. We already had one storm with gusty winds move across central and southern Lewis & Clark County. Upstream of this storm, areas had a 1-2 hour break in dense cloud cover, and were able to quickly warm up by 5-10 degrees, which likely helped destabilize things for that cell. Things are clouding over again with and behind that cell and losing some of that heat, but another break in clouds is moving into SW MT this afternoon. Thus we can't rule out more thunderstorms later this afternoon into the evening, and models continue to hit on that potential. However, the thinking is still that thunderstorm potential overall, and especially any isolated severe potential, will be highly conditional on what happens with temperatures and associated instability. Outside of thunderstorms, there should be fairly widespread showers and areas of steadier rain, with QPF of 0.10-0.25 inches common, with totals to a half inch or more possible in any heavier thunderstorm activity. This activity will largely kick out of the CWA to the northeast between midnight and 6am tomorrow, and any lingering showers over SW MT or the northern Continental Divide area should diminish tomorrow morning. Gusty SW-W'ly winds are expected across much of the area tomorrow afternoon and evening, and should return on Monday, as well. The winds on Monday will shift to the NW in the evening hours as a front pushes through the area. Afternoon minimum RH values are expected to be high enough to avoid critical fire weather conditions at this time. After that, a series of fairly quick moving short-wave ridges and troughs will move across the Northern Rockies through the week. One such trough will bring a modest front across the area later Monday, with highs in the 70s on Sunday and Monday dropping back into the 60s for Tuesday across central and north-central MT, though the cooler air may not make it into SW Montana. Not much precip is expected to accompany this feature, though a few showers can't be ruled out along the Canadian border, or the eastern edge of the CWA. Beyond that, the best chance for precipitation looks to be later Wednesday into Thursday. There is decent model agreement on the passing of an upper-level trough and some precip over the area, but disagreement on the timing of the trough and duration of its impacts on the area. Given the fast-moving nature and numerous short-wave features next week, there is surprising decent agreement on the existence of many of the features, but general lack of agreement on timing for many of them, but things should come into better focus in the coming days. -Kredensor && .PRELIMINARY POINT TEMPS/POPS... GTF 50 74 47 75 / 80 0 0 10 CTB 46 70 44 66 / 50 0 0 10 HLN 51 76 49 78 / 80 10 0 10 BZN 47 76 44 81 / 80 20 0 10 WYS 39 65 36 70 / 90 40 10 20 DLN 45 73 43 77 / 80 10 0 10 HVR 52 77 50 76 / 90 10 0 20 LWT 49 73 47 78 / 70 10 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 21, 8:39 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
839 PM MDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 WSW LAURIN 45.34N 112.15W
08/21/2021 M40 MPH MADISON MT MESONET
MESONET STATION RBYM 1.7 W LAURIN (AGRIMET).
GUST OCCURRED SOME TIME WITHIN THE PREVIOUS
HOUR OF REPORTING TIME, SO EXACT TIME OF
OCCURRENCE IS UNKNOWN.
&&
SACLocal storm report, Aug 21, 8:40 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 ESE TWIN BRIDGES 45.54N 112.30W
08/21/2021 M36 MPH MADISON MT MESONET
MESONET STATION KRVF RUBY VALLEY FIELD
AIRPORT.
&&
SACSpecial weather statement, Aug 21, 8:52 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
852 PM MDT Sat Aug 21 2021
MTZ012-014-052>055-220330-
Broadwater MT-Cascade MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-Meagher MT-
852 PM MDT Sat Aug 21 2021
...Thunderstorms will impact portions of southeastern Lewis and
Clark, Broadwater, northwestern Meagher, Jefferson, northwestern
Gallatin and southwestern Cascade Counties through 930 PM MDT...
At 851 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 6 miles south of Wolf Creek to 12 miles west of Three
Forks. Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph and moderate to heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Helena, Townsend, Boulder, East Helena, Three Forks, Manhattan,
Whitehall, Montana City, Basin, Wolf Creek, Toston, York, Rimini,
Alhambra, Corbin, Spring Meadow Lake State Park, Austin, Missouri
Headwaters State Park, Cardwell and Winston.
This includes the following highways...
Interstate 15 between mile markers 156 and 231.
Interstate 90 between mile markers 246 and 293.
Highway 12 between mile markers 1 and 12, and between mile markers
28 and 109.
Highway 287 between mile markers 81 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall at times may lead to localized street and low land
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4721 11129 4577 11125 4577 11177 4581 11181
4583 11191 4586 11193 4585 11209 4579 11214
4645 11232 4662 11230 4666 11233 4666 11236
4695 11244
TIME...MOT...LOC 0251Z 265DEG 20KT 4692 11202 4589 11181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 21, 8:58 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
858 PM MDT Sat Aug 21 2021
MTZ013-047-220330-
Chouteau MT-Blaine MT-
858 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northwestern Fergus,
southwestern Blaine and east central Chouteau Counties through 930 PM
MDT...
At 857 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Winifred, or 32 miles southeast of Big Sandy,
moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph, brief heavy rain, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Judith Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall may lead to localized low land flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 4773 10954 4775 10959 4773 10961 4773 10969
4790 10984 4817 10929 4787 10907
TIME...MOT...LOC 0257Z 237DEG 23KT 4786 10959
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 21, 9:28 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
928 PM MDT Sat Aug 21 2021
MTZ008-220415-
Beaverhead MT-
928 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southwestern Madison
and southeastern Beaverhead Counties through 1015 PM MDT...
At 926 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lima, or 28 miles northwest of Dubois, moving
northeast at 30 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lima, Monida and Snowline.
This includes Interstate 15 between mile markers 1 and 16 .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4448 11247 4446 11251 4449 11267 4509 11244
4505 11233 4500 11233 4498 11219 4483 11216
4483 11207 4478 11206 4478 11179 4472 11178
4471 11174 4453 11216 4457 11229 4453 11236
4445 11239
TIME...MOT...LOC 0326Z 203DEG 33KT 4453 11252
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MoldanSpecial weather statement, Aug 21, 9:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
937 PM MDT Sat Aug 21 2021
MTZ011-013-047-220415-
Chouteau MT-Hill MT-Blaine MT-
937 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of western Blaine,
southeastern Hill and northeastern Chouteau Counties through 1015 PM
MDT...
At 936 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Chinook to 22 miles southwest
of Fort Belknap to 25 miles west of Hays to 23 miles north of
Winifred. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Havre, Chinook, Harlem, Lohman, Lloyd, Cleveland and Zurich.
This includes Highway 2 between mile markers 386 and 425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4899 10910 4863 10883 4833 10871 4797 10869
4779 10950 4852 10967
TIME...MOT...LOC 0336Z 218DEG 32KT 4857 10937 4834 10920 4803 10920
4791 10936
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MoldanThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:20 PM MDT | Special Weather Statement | TFX | Beaverhead | 40 min |
| Aug 21, 6:25 PM MDT | Special Weather Statement | TFX | Hill, Liberty | 50 min |
| Aug 21, 7:04 PM MDT | Special Weather Statement | TFX | Jefferson, Lewis and Clark, Madison | 41 min |
| Aug 21, 7:53 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 37 min |
| Aug 21, 8:11 PM MDT | Special Weather Statement | TFX | Chouteau | 49 min |
| Aug 21, 8:14 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| Aug 21, 8:19 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 41 min |
| Aug 21, 8:31 PM MDT | Special Weather Statement | TFX | Meagher | 44 min |
| Aug 21, 8:52 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 38 min |
| Aug 21, 8:58 PM MDT | Special Weather Statement | TFX | 32 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.